Does anyone have any experience of training at a fairly intense level (ie 4-6 bike sessions + weights per week) whilst taking isotretinoin (aka accutane or roaccutane) for severe acne?
I think I need to do a second round but am concerned about the effect it will have on my training. The side effects listed mention the risk of rhabdomyolysis and advise cutting back on exercise - which is obviously something that worries me!
Would love to hear if any fellow trainer road users have experience of this.
I used accutane maybe 10 years ago, although I wasn’t training at the time, so this will just be an extrapolation of how I felt. The side effect list will terrify you reading it all, because nearly every serious side effect possible is listed there.
The thing that got me quite bad, was it affected my mood. I was definitely depressed a bit, my energy levels were therefore very low, and would have certainly effected my desire to train. Just something to watch out for, and just realize you need to be prepared to give yourself some grace if you don’t feel like you want to train. Your skin will likely be verrrry dry sometimes, so just watch out for any irritation that might occur. Just like with anything else, cycling isn’t the whole world, the course of treatment is like 5 months if I remember right, so even if you have to cut back on your cycling, you will come out the other side. And hopefully with less acne! In the end though, listen to your doctors, if they tell you to cut back on training to avoid Rhabdo, they probably know what they are talking about. It’s better to not have permanently damaged kidneys , which the drug is already hard on.
As a side note, it basically cured my acne, and 10 years on, I rarely have any flareups.
Thank you for your kind reply. I’m definitely not looking to the super dry, sore skin but hopefully the clear skin will be worth it.
I wish you the best, hope it works out for you.
I haven’t used accutane in about 10 years either. I was a senior in high school. However I was playing Basketball ~6 days a week for several hours a day. The only side affects i distinctly remember was the deterioration of night vision for driving. and it improved once i was back off accutane for some time. But as far as working out goes i don’t remember any issues.